全部 标题 作者
关键词 摘要


A Case Report of Post-Operative J?d-Basedow Phenomennon Following Oral and IV Iodine Contrast Administration

DOI: 10.1155/2014/980283

Full-Text   Cite this paper   Add to My Lib

Abstract:

This is a case of thyrotoxicosis, due to the J?d-Basedow phenomenon following administration of oral and IV iodinated contrast in a patient with history of gastrointestinal stromal tumor (GIST) and small bowel obstruction. The patient developed atrial fibrillation and had an extended stay in the intensive care unit. Given the aging population with possible subclinical hyperthyroidism, multinodular goiter, and the rise in contrast administration for routine diagnostic studies, this case serves to raise awareness of the risks of “routine” tests administered to our aging patient population. 1. Introduction Iodine is an essential requirement for thyroid hormone synthesis. For the thyroid gland to synthesize adequate amounts of thyroxine, it must take up approximately 52?mcg of iodide daily [1]. To obtain this amount of iodide, the recommended daily oral intake of iodine is 150? g for nonpregnant adults, with a tolerable upper level of 1100? g [2]. The average daily intake in the United States is 150–200? g, making the US an iodine replete population [3]. In many countries the daily iodine intake is much less, causing those populations to be iodine deficient. Sources of iodine excess can include iodized salt, dietary supplementations, over-the-counter or prescription medications, and radiographic intravenous contrast media (ICM). A typical dose of ICM contains about 13,500? g of free iodide, of which 15–60?g of bound iodine may be liberated in the body. This infuses the body with an acute iodide load of 90 to several hundred thousand times the recommended daily intake [4]. When large amounts of iodine are encountered in subjects with normal thyroid function, sodium-iodide symporters (NIS) on follicular cells transport an increased amount of iodine intracellularly. The resultant increase in intrathyroidal iodine stores paradoxically blocks thyroid hormone organification. This TSH-independent autoregulatory block is called the Wolff-Chaikoff effect [1]. Within 24 hours of an exposure to iodine excess, the NIS expression is markedly decreased. Intrathyroidal iodine stores normalize, inducing resumption of normal thyroid function (escape from the Wolff-Chaikoff effect) [5]. Defective or absent autoregulatory mechanisms may lead to pathologic consequences of iodine excess. Failure to escape from the Wolff-Chaikoff effect may result in prolonged inhibition of thyroid hormone organification. This results in a rise in TSH and iodine induced hypothyroidism, which can be transitory or permanent in susceptible individuals [5]. Alternatively, some individuals, when

References

[1]  H. Bürgi, “Iodine excess,” Best Practice & Research Clinical Endocrinology & Metabolism, vol. 24, no. 1, pp. 107–115, 2010.
[2]  Food and Nutrition Board Institute of Medicine, Dietary Reference Intake, National Academy Press, Washington, DC, USA, 2001.
[3]  J. G. Hollowell, N. W. Staehling, W. H. Hannon et al., “Iodine nutrition in the United States. Trends and public health implications: iodine excretion data from national Health and Nutrition Examination Surveys I and III (1971–1974 and 1988–1994),” Journal of Clinical Endocrinology and Metabolism, vol. 83, no. 10, pp. 3401–3408, 1998.
[4]  C. M. Rhee, I. Bhan, E. K. Alexander, and S. M. Brunelli, “Association between iodinated contrast media exposure and incident hyperthyroidism and hypothyroidism,” Archives of Internal Medicine, vol. 172, no. 2, pp. 153–159, 2012.
[5]  A. M. Leung and L. E. Braverman, “Iodine-induced thyroid dysfunction,” Current Opinion in Endocrinology, Diabetes and Obesity, vol. 19, no. 5, pp. 414–419, 2012.
[6]  A. J. van der Molen, H. S. Thomsen, S. K. Morcos et al., “Effect of iodinated contrast media on thyroid function in adults,” European Radiology, vol. 14, no. 5, pp. 902–907, 2004.
[7]  S. Skare and H. M. M. Frey, “Iodine induced thyrotoxicosis in apparently normal thyroid glands,” Acta Endocrinologica, vol. 94, no. 3, pp. 332–336, 1980.
[8]  A. M. El-Shirbiny, S. S. Stavrou, A. Dnistrian, M. Sonenberg, S. M. Larson, and C. R. Divgi, “Jod-Basedow syndrome following oral iodine and radioiodinated-antibody administration,” Journal of Nuclear Medicine, vol. 38, no. 11, pp. 1816–1817, 1997, Erratum in: Journal of Nuclear Medicine, vol. 39, no. 3, pp. 489, 1998.
[9]  D. S. Cooper, “Hyperthyroidism,” The Lancet, vol. 362, no. 9382, pp. 459–468, 2003.
[10]  B. Nayak and K. Burman, “Thyrotoxicosis and thyroid storm,” Endocrinology and Metabolism Clinics of North America, vol. 35, no. 4, pp. 663–686, 2006.
[11]  M. Shlomo, K. S. Polansky, P. R. Larsen, and H. M. Kronenberg, Williams Textbook of Endocrinology, Elsevier Saunders, Philadelphia, Pa, USA, 12th edition, 2011.
[12]  H. S. Thomsen and J. A. W. Webb, Contrast Media Safety Issues and ESUR Guidelines, Springer, Berlin, Germany, 2nd edition, 2009.
[13]  T.-S. Chen, M.-J. Wen, Y.-J. Hung, C.-H. Hsieh, and F.-C. Hsiao, “A rare storm in a psychiatric ward: thyroid storm,” General Hospital Psychiatry, vol. 34, no. 2, pp. 210.e1–210.e4, 2012.

Full-Text

comments powered by Disqus